Kentucky, 2022

Damaging Winds in Kentucky, February 17, 2022

February 17, 2022 · NWS LMK · 5 events in 5 counties and zones

During the afternoon and evening hours, a southwest to northeast oriented cold front moved southeast through central Kentucky. This caused scattered wind damage, along with minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

During the afternoon and evening hours, a southwest to northeast oriented cold front moved southeast through central Kentucky. This caused scattered wind damage, along with minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 17, 4:05 PM CST, 29 minutes earlier.

Area forecast discussion, Feb 17, 4:05 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
505 PM EST Thu Feb 17 2022

.Mesoscale Update...
Issued at 504 PM EST Thu Feb 17 2022

The surface cold front is pushing near the Ohio River at this hour.
South of the cold front, a narrow but enhanced line of
showers/convection extends roughly along a SW to NE oriented line
from Logan County (KY) to Franklin County (KY). Model soundings
indicate a nearly moist adiabatic profile with little to no
instability ahead of this line. A small stable layer remains in
place in the low levels across much of central KY, but may have
eroded across portions of southern KY where surface dewpoints have
climbed as high as 63 degrees in response to low-level theta-e
advection.

The enhanced shower/convective line is nearly parallel to the 0-3km
shear vector which would indicate low severe potential at this time.
Main thing we'll be watching for over the next few hours will be any
surges, bows, or kinks that develop in this line and would make the
UDCZ perpendicular to the 0-3km shear vector. It's in those areas
where we'd have the potential for concentrated severe wind gusts and
brief spin up tornadoes.

&&

.Short Term...(This evening through Friday)
Issued at 319 PM EST Thu Feb 17 2022

Afternoon surface analysis reveals a 998 hPa surface low just
east/northeast of KPAH.  Surface cold front is surging through
western KY and passed through KPAH just recently.  Much colder air
is already filtering into far western KY with the Ballard and Fulton
county KY Mesonet stations already dropping into the lower 40s.
Mesoanalysis shows greatest surface pressure height falls along the
WK/BG Parkways over the last few hours.  In general, we expect the
surface low to move along the Parkways this afternoon with a
trailing cold front.  Widespread rainfall across southern IN and far
northern KY has kept static stability in check and the threat of
severe weather, generally along and north of the Ohio River is very
low.  The main concern over southern IN and far northern KY will be
the moderate to heavy rainfall which may lead to some hydro issues.

Further south, regional radars show a shallow, but strongly forced
convective line develop in advance of the surface cold front.
Persistent theta-e and moisture advection is rather strong in this
region with some higher quality moisture working into far southern
KY.  RAP model soundings along our southern counties suggest lower
static stability here and it's likely that the theta-e and moisture
advection are probably eroding the temp inversion aloft.  Continued
influx of moisture and warm advection aloft should continue across
southern and southeastern KY this afternoon.  Highest risk of severe
weather looks to be along and southeast of the surface low track
which would be generally areas south of the WK/BG Parkway.  Within
this region, the strongly forced convective line will have the
potential to mix down some of the higher momentum air aloft and
produce wind gusts in excess of 60kts.  Low-level shear is very
strong as well and given the good directional shear, a couple of
spin up tornadoes (within bowing segments and/or line breaks) will
be possible. Based on current projections, this line should get into
the I-65 corridor by 4-5 PM EST and then over into the I-75 corridor
by 7-8 PM EST.

In addition to the strong/severe threat, moderate to heavy rainfall
will continue to move across southern and east-central/south-central
KY this evening.  Up to another 1-2 inches of rainfall may occur and
this may bring additional hydro issues, mainly in the Flood Watch
area.  Current flood watch area looks good and no headline changes
are expected with this issuance.

The expansive rain shield has really kept a lid on the wind gusts
today and gradient winds have been below advisory criteria in many
areas since sunrise.  However, there will be a decent pressure
fall/rise couplet with the front and post frontal winds will be an
issue this evening.  The pressure gradient looks to remain elevated
for a bit longer and we plan on extending the Wind Advisory out a
few extra hours (18/06Z).

Behind the front this evening, a rapid and impressive temperature
drop will be seen.  Current data continues to show 5-6 deg/hr temp
drops behind the front, so while spots are in the upper 50s to lower
60s this afternoon, temperatures will rapidly fall into the 30s this
evening.  Model soundings show abundant dry air punching into the
region so behind the front, a sharp cut off in precipitation is
expected.  Can't rule out a few snow flurries across southern IN and
far northern KY late this evening and into the overnight hours, but
the overall threat of accumulations remains very low.  Given that
gradient winds will remain elevated, the gusty winds should result
in roads drying out pretty well before temps drop into the mid 20s,
but a few slick spots can't be ruled out for Friday morning.
Overnight lows look to cool into the lower-mid 20s.

For Friday, high pressure will start to build into the region with
partly to mostly sunny skies expected.  It will be a cold day with
highs in the middle 30s.

.Long Term...(Friday night through Thursday)
Issued at 232 PM EST Thu Feb 17 2022

A dry weekend can be expected as upper level ridging and surface
high pressure overspread the region. And though a clipper system
will scoot through the Great Lakes, cool NW flow and limited
moisture availability will keep any precipitation well to our north.
CAA on NW flow will limit diurnal warming with expected highs in the
mid 30s across southern Indian to the mid 40s across south central
KY. But as the surface high pushes east to the coast, return flow
and WAA will see quite the increase in temperatures Sunday with
highs 15 to 20 degrees warmer than the day prior. Tight pressure
gradient created from the clipper also will result in a breezy
weekend with gusts in the 15-20mph range both days.

A stout shortwave will drop south out of the PNW by the end of the
weekend and carve out a deep central CONUS trough as ridging remains
in place over the eastern seaboard. This synoptic setup will allow
for repeated perturbations resulting in periods of rain beginning
Monday through Thursday with rough estimates of total QPF ranging
from 1 to 4 inches over this time frame. This could result in
widespread minor river flooding by the latter half of next week with
some moderate river flooding possible. Also worth noting, prolonged
return flow will see temperatures rise into the 60s Monday and
Tuesday.

By Tuesday, models largely agree that a low pressure system will
push a frontal boundary into the OH Valley. There are some dynamics
falling into place as our area appears to fall between the right
entrance region of a northern stream jet max and the left exit
region of a southern stream jet max. This will result in a robust
LLJ with impressive shear values being advertised. So another
potential high shear low CAPE scenario will need to be watched for
Tuesday.

The low pushes east Wednesday but the boundary gets hung up just to
our SE setting the stage for more PoPs Wednesday and Thursday.
Modified cP airmass north of the boundary could also result in
periods of light wintry precip during this time frame, though
confidence remains low as to the extent or the impacts at this time.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1236 PM EST Thu Feb 17 2022

Latest surface analysis places a low pressure center over central AR
with a cold front extending SW-NE just upstream of the OH River. A
pre-frontal boundary moved through HNB, SDF, and LEX, which coupled
with rain fall that has resulted in a low level stable layer, has
kept the stronger winds aloft with light varying winds at the
surface. Winds south of this boundary at BWG have remained strong
out of the SSW.

As the front approaches, expect to see increased SSW winds with
gusts 30+ kts possible. Moderate rain with pockets of heavy rain
will result in IFR VIS as already MVFR to IFR CIGS remain in place.
Winds behind the front will shift to NW as cold air filter into the
region. This abrupt change in air mass will result in prolonged
gusty winds through this evening and into the overnight hours.

Winds will eventually subside by Friday morning coincident with
clearing skies. Worthy of note, but with much less confidence, is
the chance of a brief few hours of light snow fall behind the front,
mainly affecting HNB and possibly SDF and LEX. Impacts with any
snowfall should be minimal.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch until 9 PM EST /8 PM CST/ this evening for
     INZ076>079-083-084-089>092.

     Wind Advisory until 1 AM EST /midnight CST/ Friday for
     INZ076>079-083-084-089>092.

KY...Flood Watch until 9 PM EST /8 PM CST/ this evening for
     KYZ023>040-045-053.

     Wind Advisory until 1 AM EST /midnight CST/ Friday for
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

&&

Mesoscale...DM
Short Term...MJ
Long Term....CG
Aviation.....MJ
Hazardous weather outlook, Feb 17, 2:59 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
359 PM EST Thu Feb 17 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-182100-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-
Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-
Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-
Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
359 PM EST Thu Feb 17 2022 /259 PM CST Thu Feb 17 2022/

This Hazardous Weather Outlook is for southern Indiana and central
Kentucky.

.DAY ONE...This Afternoon and Tonight.

A strong system will move across the region today bringing
widespread rainfall and gusty winds over 40 mph. There is a
possibility of a few thunderstorms this afternoon and early evening.
The best chances of strong to severe storms will be south of the
Western Kentucky and Bluegrass Parkways. Some of the showers and
thunderstorms south of the Parkways will be capable of producing
severe wind gusts and isolated tornadoes.

A few instances of nuisance flooding could accompany any
thunderstorm activity.

Behind the front this evening, winds will pick up out of the
northwest and gust to 35 to 40 mph at times. The winds are expected
to diminish after midnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread rain and possible thunderstorms are expected early next
week, especially Monday night through Tuesday night. This may lead to
minor flooding problems.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested today.

In the hours before

Local storm report, Feb 17, 4:32 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
532 PM EST THU FEB 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     NON-TSTM WND GST 1 SE BOWLING GREEN      36.96N 86.43W
02/17/2022  M55 MPH          WARREN             KY   ASOS

            FROM KBWG.

&&

DM

The radar

The Louisville radar (KLVX), 98 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Edmonson

When
February 17, 4:34 PM CST
Where
Edmonson County, 0.68 mi S of Cedar Spg
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.110, -86.148

Trees blew down on Brownsville Road.

Thunderstorm Wind, Marion

When
February 17, 6:05 PM EST
Where
Marion County, 0.54 mi WNW of Lebanon
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.574, -85.259

A tree blew down on North Street.

Thunderstorm Wind, Monroe

When
February 17, 5:12 PM CST
Where
Monroe County, 2.26 mi NW of Harlan Xrds
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.672, -85.731

Trees were reported down on Gamaliel between Gamaliel and Tompkinsville.

Thunderstorm Wind, Boyle

When
February 17, 6:31 PM EST
Where
Boyle County, 1.3 mi S of West Needmore
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.631, -84.877

A tree was down near the intersection of Parksville Cross Pike and Webster Road.

Thunderstorm Wind, Madison

When
February 17, 7:14 PM EST
Where
Madison County, 1.05 mi NE of Richmond
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.762, -84.288

A building near 3rd Street and Chestnut was damaged in Richmond. There was also sporadic tree damage in the county as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2022Every state in 2022This day in weather historyWarnings in Kentucky, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008920, 1009998, 1009999, 1010000, 1010001.